Alert archive / North Dakota / Tornado Warnings in 2005

Tornado Warning 14, NWS Bismarck, ND

June 3, 2005McHenry County, Pierce County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 3, 2005, 3:54 PM CDT for McHenry County, Pierce County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2005, 3:54 PM CDT (20:54 UTC)
Expired
Jun 3, 2005, 4:30 PM CDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McHenry County, ND, Pierce County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 032054
TORBIS
NDC049-069-032130-
/O.NEW.KBIS.TO.W.0014.050603T2054Z-050603T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
354 PM CDT FRI JUN 3 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
  NORTHWESTERN PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 430 PM CDT

* AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BARTON...OR
  ABOUT 24 MILES SOUTH OF BOTTINEAU...MOVING NORTHEAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BARTON AROUND 410 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4853 10039 4837 10033 4847 9999 4854 10013

$$

CJS/WAA
2 follow-up statements
000 
WWUS53 KBIS 032114
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
414 PM CDT FRI JUN 3 2005

NDC049-032124-
/O.CAN.KBIS.TO.W.0014.000000T0000Z-050603T2130Z/
MCHENRY ND-
414 PM CDT FRI JUN 3 2005

...THE TORNADO WARNING FOR MCHENRY COUNTY IS CANCELLED...

THE TORNADIC THUNDERSTORM HAS EXITED MCHENRY COUNTY.

LAT...LON 4853 10027 4839 10026 4847 9999 4854 10013

$$

NDC069-032130-
/O.CON.KBIS.TO.W.0014.000000T0000Z-050603T2130Z/
PIERCE ND-
414 PM CDT FRI JUN 3 2005

...A TORNADO WARNING CONTINUES UNTIL 430 PM CDT FOR NORTHWESTERN
PIERCE COUNTY...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BARTON...OR ABOUT
26 MILES SOUTH OF BOTTINEAU...MOVING EAST AT 10 MPH.

THE TORNADO WILL BE NEAR...
  BARTON BY 420 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.


LAT...LON 4853 10027 4839 10026 4847 9999 4854 10013

$$

CJS/WAA
000 
WWUS53 KBIS 032130
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
430 PM CDT FRI JUN 3 2005

NDC069-032138-
/O.EXP.KBIS.TO.W.0014.000000T0000Z-050603T2130Z/
PIERCE ND-
430 PM CDT FRI JUN 3 2005

...THE TORNADO WARNING FOR NORTHWESTERN PIERCE COUNTY EXPIRED AT 430
PM CDT...

THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4853 10027 4839 10026 4847 9999 4854 10013

$$

CJS/WAA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 3, 3:40 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 3, 3:40 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT FRI JUN 3 2005

.SHORT TERM...
CURRENT CONCERNS ARE CHC FOR SEVERE WEATHER EAST PTN OF CWA THIS
EVENING...AND CHC OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
TEMPS HAVE WARMED UP INTO THE UPPER 70S TO AROUND 80 CENTRAL
SECTIONS ...AND THE THREAT FOR SEVERE WEATHER THIS EVENING EXISTS
ACROSS THE EAST. MODELS INDICATE THE UPPER LOW WILL CONTINUE TO
REMAIN NORTHWEST OF THE REGION THROUGH THE WEEKEND KEEPING THE
REGION IN SOUTHWEST FLOW ALOFT. GFS DEEPENS A SECONDARY UPPER LOW
AND BRINGS IT INTO THE AREA SATURDAY AFTERNOON AND NIGHT. NAM ALSO
HINTS AT AN UPPER CIRCULATION BUT WEAKER. EITHER MODEL WOULD
INDICATE A GOOD CHANCE FOR PRECIP ACROSS THE EAST SO HAVE UPPED POPS
12Z SAT THROUGH 12Z SUNDAY PERIOD. OTHERWISE CANNOT RULE OUT CHC TRW
MONDAY AND MONDAY NIGHT.

.LONG TERM...
TUESDAY THROUGH FRIDAY...UPPER LEVEL TROUGH WITH SOUTHERLY FLOW OVER
THE AREA CONTINUES THREAT OF PRECIPITATION THROUGH MUCH OF THE
PERIOD. SURFACE HIGH PRESSURE WILL KEEP TEMPERATURES AT NEAR TO
SOMEWHAT BELOW NORMAL VALUES. SO...LITTLE CHANGE NEEDED TO CURRENT
LONG RANGE FORECAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE

&&

WAA/JF
Hazardous weather outlook, Jun 3, 3:38 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
338 PM CDT FRI JUN 3 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-042037-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
338 PM CDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING ACROSS
PARTS OF THE AREA. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS IN CENTRAL NORTH DAKOTA. LOCALLY HEAVY RAINFALL MAY
ALSO ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA THIS
AFTERNOON AND EVENING.

CJS/WAA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 12:16 PM CDTTornado WarningBISMorton29 min

Nearby

Tornado Warnings in North Dakota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.